Market Risk and Volatility in the Brazilian Stock Market

We estimate in this paper the market risk implied by the prices of different options traded in the Brazilian stock market. The fundamental theory to handle this problem is the one implied by the Arrow-Debreu contingent claim concept. Using that theory, we are able to construct the term structure of market risk, and to obtain a surface that provides slices for a particular “volatility smile.” The methodology that we use follows the one proposed by Shimko (1993), which is able to calculate a non-lognormal probability density function (PDF) consistent with the volatility observed in a relatively small sample of option prices. This methodology goes beyond the one proposed originally by Black and Scholes (1973), since it does not require log-normality of the PDF nor that volatility remains constant.


Issue Date:
2003-11
Publication Type:
Journal Article
DOI and Other Identifiers:
Print ISSN 1514-0326 (Other)
Online ISSN 1667-6726 (Other)
PURL Identifier:
http://purl.umn.edu/44000
Published in:
Journal of Applied Economics, Volume 06, Number 2
Page range:
385-403
Total Pages:
19
JEL Codes:
G12; G13




 Record created 2017-04-01, last modified 2017-08-25

Fulltext:
Download fulltext
PDF

Rate this document:

Rate this document:
1
2
3
 
(Not yet reviewed)